Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 71, NWS Denver/Boulder, CO

June 1, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 1, 2003, 10:05 PM MDT for Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2003, 10:05 PM MDT (04:05 UTC)
Expired
Jun 1, 2003, 11:00 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WUUS55 KBOU 020405
SVRBOU
COC123-020500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1005 PM MDT SUN JUN 1 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 1005 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF HEREFORD...OR ABOUT 27 MILES
  EAST OF CHEYENNE...MOVING SOUTH AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
BRIGGSDALE...GROVER...HEREFORD...KEOTA AND PAWNEE BUTTES.

NICKEL SIZED HAIL WAS REPORTED ABOUT 6 MILES NORTH OF HEREFORD... 
JUST ACROSS THE WYOMING BORDER.  IF YOU ARE IN THE PATH OF THE 
STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
WIND GUSTS UP TO 60 MPH ARE ALSO POSSIBLE FROM THIS SEVERE 
THUNDERSTORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4100 10395 4099 10461 4053 10445 4054 10384

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:45 PM MDT, 7 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 2:45 PM MDT, 7 hours 20 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN JUN 1 2003

SHORT TERM DISCUSSION:  SHORTWAVE TROUGH CURRENTLY MOVING ACROSS
EASTERN COLORADO.  CONVECTION CONTINUES EXTREME EASTERN COUNTIES
WITH MAJOR SUBSIDENCE MOVING ACROSS MOUNTAINS.  RADAR...IN ADDITION
TO THE CONVECTION OUT EAST...IS SHOWING A WIND SIGNATURE IN WESTERN
BOULDER COUNTY.  A FEW CELLS CONTAINING SOME LIGHTNING ON BACK SIDE
OF DRY SUBSIDENT AREA IN SOUTHERN WYOMING.  WILL KEEP A FEW SHOWERS
AND STORMS LINGERING THIS EVENING FOR MOUNTAINS AND FRONT RANGE
AREAS.  FURTHER EAST...SCATTERED COVERAGE STILL ON TRACK...THOUGH
THE THREAT FOR SEVERE IS DECREASING.  MODELS CONTINUE TO SHOW A WEAK
SURGE ACROSS PLAINS AROUND 06Z.  BOUNDARY LAYER WINDS AND
HUMIDITIES INDICATE POTENTIAL FOR FOG AND LOW CLOUDS ACROSS EASTERN
PLAINS OVERNIGHT.  WILL ADD FOG FOR ALL OF PLAINS ZONES.  ON
MONDAY...7H TEMPERATURES WARM ABOUT 3-5 DEGREES DURING DAY.  AT THE
SURFACE...OVERNIGHT SURGE SHOULD KEEP PLAINS CAPPED FOR MOST OF DAY.
THUS...CONVECTION DEVELOPMENT ACROSS PLAINS MAY WELL BE DELAYED
UNTIL EVENING WHEN SHORT WAVE APPROACHES.  WILL LOWER THE POPS FOR
ACROSS THE PLAINS BUT NOT ELIMINATE ALTOGETHER DUE TO APPROACHING
WAVE.  THOUGH CROSS SECTIONS SHOW LIMITED MOISTURE ACROSS MOUNTAINS
AND FOOTHILLS...WILL KEEP POPS AS IS.  PRECIPITABLE WATER VALUES
CONTINUE TO DECREASE...SO THREAT OF FLOODING REMAINS LOW.  GUIDANCE
VALUES SEEM REASONABLE.   D-L

LONG TERM DISCUSSION:  MONDAY NIGHT INTO TUESDAY...MDT NWLY FLOW WL
CONTINUE OVER CO.  A WEAK EMBEDDED SHORT WAVE WILL MOVE ACRS NRN CO
MONDAY NIGHT. THIS SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS TO
LINGER LATER THAN THE NORM.  SFC HIGH WILL BUILD INTO THE REGION ON
TUESDAY BUT AMS ASSOCIATED WITH SFC HIGH MAY NOT BE COLD OR STABLE
ENUF TO THWART DEEP CONVECTION. INTERACTIVE SOUNDINGS SHOW FAIRLY
DECENT INSTBY AS WELL AS SHEAR AROUND ON TUESDAY. ETA GENERATED CAPE
VALUES NEAR 1500 J/KG. FOR THIS REASON WL MAINTAIN A CHANCE
THUNDERSTORMS TUESDAY AFTN/NGT. MDLS MAINTAIN WEST TO NWLY FLOW OVR
CO WEDNESDAY WITH UPWARD FORCING MOVING INTO CO AS A FAIRLY STG TROF
DROPS INTO THE NRN GREAT PLAINS. SFC HIGH ASSOCIATED WITH THIS FTR
WILL PUSH ITS WAY INTO THE CWA LATE WEDNESDAY AFTN/EVNG.  COOL AMS
WILL LIKELY RMN OVER THE NERN PLAINS OF CO ON THU AND POSSIBLY
FRIDAY. WL CONTINUE TO TREND TEMPERATURES DOWN ON THU AND FRIDAY. WL
GO WITH A CHC OF STORMS FOR BOTH THU AND FRI...BUT STABLE AMS COULD
HAMPER PCPN THOSE DAYS IF STABILITY IS TOO STG.  AS FOR THE WEEKEND
...RIDGE DEAMPLIFIES WITH MORE OF A WEST-NWLY FLOW OVR CO. WL GO
WITH LESSER POPS AND MODIFY TEMPERATURES AT THAT TIME.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 1, 11:10 AM MDT, 10 hours 55 minutes before
COZ030>051-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT SUN JUN 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE PLAINS THIS AFTERNOON.  A FEW SEVERE THUNDERSTORMS ARE STILL
POSSIBLE...MAINLY EAST OF A FORT MORGAN TO LIMON LINE.  LARGE HAIL
WILL BE THE THE MAIN THREAT.  THERE IS MORE WIND ALOFT TODAY...SO
THE STORMS WILL BE MOVING.  THOUGH SOME OF THE STORMS WILL PRODUCE
HEAVY RAIN...THE THREAT OF FLOODING REMAINS LOW.  THE EXCEPTION IS
ON STREAMS IN THE FOOTHILLS WHICH ARE ALREADY AT BANKFULL.  THE
SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS WILL END DURING THE
AFTERNOON.  THERE IS ENOUGH COLD AIR ABOVE 10000 FEET FOR SNOW...
WITH AN INCH OR TWO OF ACCUMULATION POSSIBLE.

AN UPPER LEVEL TROUGH...AN UNSTABLE AIRMASS AND ABUNDANT LOW LEVEL
MOISTURE ARE COMBINING TO PRODUCE THE SHOWERS AND THUNDERSTORMS.
AS THE TROUGH MOVES EAST...THE SHOWERS AND STORMS WILL END FROM WEST
TO EAST BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ENOUGH LOW LEVEL MOISTURE WILL EXIST FOR A CONTINUED CHANCE OF
AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE UPCOMING WEEK.
A PERSISTENT NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER THE STATE.
A SERIES OF COOL FRONTS WILL ALSO MOVE INTO THE AREA THIS WEEK AS
SOME WEATHER DISTURBANCES BRUSH THE STATE FROM THE NORTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED NEEDED TODAY OR TONIGHT.

D-L/FMC

In the hours before

Local storm report, Jun 1, 6:33 PM MDT, 3 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT SUN JUNE 01 2003

...PRELIMINARY STORM REPORT FOR JUNE 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    BRIGGSDALE                CO   0.75 INCH HAIL
06/01/03   WELD

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 6:30 PM MDTSevere Thunderstorm WarningBOUWeld60 min
Jun 1, 11:00 PM MDTSevere Thunderstorm WarningBOUMorgan60 min
Jun 1, 11:50 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Washington55 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.